Skip to Main Content

Proceedings of the American Mathematical Society

Published by the American Mathematical Society, the Proceedings of the American Mathematical Society (PROC) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6826 (online) ISSN 0002-9939 (print)

The 2020 MCQ for Proceedings of the American Mathematical Society is 0.85.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.

 

The time integrated far field for Maxwell’s and D’Alembert’s equations
HTML articles powered by AMS MathViewer

by Jeffrey Rauch and Gérard Mourou PDF
Proc. Amer. Math. Soc. 134 (2006), 851-858 Request permission

Abstract:

For $x$ large consider the electric field, $E(t,x)$, and its temporal Fourier Transform, $\hat E(\omega ,x)$. The D.C. component $\hat E(0,x)$ is equal to the time integral of the electric field. Experimentally, one observes that the D.C. component is negligible compared to the field. In this paper we show that this is true in the far field for all solutions of Maxwell’s equations. It is not true for typical solutions of the scalar wave equation. The difference is explained by the fact that though each component of the field satisfies the scalar wave equation, the spatial integral of $\partial _t E(t,x)$ vanishes identically. For the scalar wave equation the spatial integral of $\partial _t u(t,x)$ need not vanish. This conserved quantity gives the leading contribution to the time integrated far field. We also give explicit formulas for the far field behavior of the time integrals of the intensity.
References
  • J.F. Whitaker, F. Gao, and Y. Liu, in Nonlinear Optics for High-Speed Electronics and Optical Frequency Conversion, N. Peygambarian, H. Everitt, R.C. Eckardt, D.D. Lowenthal, eds., Proc. SPIE, vol. 2145, pp. 168-177 (1994).
  • R. Courant, Methods of Mathematical Physics Volume II, Interscience Publ. 1962.
  • F. G. Friedlander, On the radiation field of pulse solutions of the wave equation. II, Proc. Roy. Soc. London Ser. A 279 (1964), 386–394. MR 164132, DOI 10.1098/rspa.1964.0111
Similar Articles
Additional Information
  • Jeffrey Rauch
  • Affiliation: Department of Mathematics, University of Michigan, Ann Arbor, Michigan 48109-1109
  • Email: rauch@umich.edu
  • Gérard Mourou
  • Affiliation: Department of Electrical Engineering and Computer Science, University of Michigan, Ann Arbor, Michigan 48109-2122
  • Email: mourou@umich.edu
  • Received by editor(s): October 1, 2004
  • Published electronically: July 18, 2005
  • Additional Notes: The first author was partially supported by the US National Science Foundation grant NSF-DMS-0104096.
    The second author was partially supported by the US National Science Foundation grant NSF-PHY-0114336.
  • Communicated by: M. Gregory Forest
  • © Copyright 2005 American Mathematical Society
  • Journal: Proc. Amer. Math. Soc. 134 (2006), 851-858
  • MSC (2000): Primary 78M35, 78A40, 78A60, 35L05
  • DOI: https://doi.org/10.1090/S0002-9939-05-08140-2
  • MathSciNet review: 2180903